MAUDE Adverse Event Report: CONMED CORPORATION 3MM ROUND BUR MEDIUM, CARBIDE; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED CORPORATION 3MM ROUND BUR MEDIUM, CARBIDE; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number 5091-226
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event is unconfirmed, only that it was on or around (b)(6) 2021.At time of filing, the reported device is not expected to be returned to conmed for evaluation.This reported event is entering the investigation process.A supplemental and final report will be filed following the completion of the complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
On behalf of the customer, the conmed representative reported issues with the conmed 3mm round bur medium, carbide, item # 00509122600 (5091-226) lot 1123936 that (b)(6) recently experienced.It was reported that during a procedure on or about (b)(6) 2021, the bur broke during use.It is indicated the tip of the bur could not be retrieved and it was left in the patient, however it is also noted there was no patient impact or injury.To date, although multiple attempts have been made to gather additional information, no information has been made available.This report is being raised on the basis of injury since the fragment is noted to have been left in the patient.
 
Additional Manufacturer Narrative
Investigation of the customer's complaint of breakage is confirmed.A visual examination of the returned used, item: 00509122600, found the bur tip detached from the shaft.Condition of the returned device bur shows evidence of misuse due to return shaft has been burned from excessive heat and force used during case.The detached bur head was not returned.The examination was based on and confirmed per bur, round, 8 flute, 3.0 mm, design prints and information.The manufacturing documents from the device history record have been reviewed and found no abnormalities that would contribute to this issue.A lot history review was conducted and found no other events for this lot number and failure mode.(b)(4).The instructions for use (ifu) provides the user with information regarding proper care and use of this device.Also per the ifu the user is advised that it is the surgeon's responsibility to be familiar with the appropriate surgical techniques prior to use of the equipment and its associated accessories.Do not use equipment if, upon receipt, package is opened, damaged, or shows any signs of tampering.Continually check handpiece for overheating.If overheating is sensed, immediately discontinue use and return for equipment service.Overheating of the blade, bur or wire may cause damage to the blade, bur or wire and may cause burns or thermal necrosis.Always inspect for bent, dull or damaged blades or burs before each use.Do not attempt to straighten or sharpen.Do not use if damaged.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
3MM ROUND BUR MEDIUM, CARBIDE
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd
largo FL 33773 4908
MDR Report Key11562760
Report Number1017294-2021-00136
Device Sequence Number14577088
Product Code GFF
UDI-Device Identifier10845854007358
UDI-Public(01)10845854007358(17)251018(30)1(10)1123936
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/18/2025
Device Model Number5091-226
Device Catalogue Number00509122600
Device Lot Number1123936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2021
Initial Date Received by Manufacturer 03/01/2021
Supplement Date Received by Manufacturer04/01/2021
Initial Report FDA Received Date03/24/2021
Supplement Report FDA Received Date04/23/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;